Jump to content
CrazyBoards.org
Sign in to follow this  
the maze runner

Should I blame donepezil for my dysphoria

Recommended Posts

Is it possible to develop psychotic features after use of donepezil. I'm blaming it for the decline in my mood. It definitely gives me a cognitive boost but I am wondering if that is the reason why I am having so much dysphoria. Prior to starting this my mood was fine.

Share this post


Link to post
Share on other sites

I don't have a direct answer to your question, but if you don't mind my asking, why were you put on an Alzheimer's med in the first place?

Edited by MiaB
typo

Share this post


Link to post
Share on other sites

I requested to be put on it. I have a suspicion that I have poor cognition and it was to help with that. 

However, I must mention that my doc did indeed warn me that I will develop psychosis.

Share this post


Link to post
Share on other sites

There appears to be a lot of information on the web with regard to donepezil side effects, from common through to rare.  I found this particular one listed under rare side effects for the drug:

mood or mental changes, including abnormal crying, aggression, agitation, delusions, irritability, nervousness, or restlessness (source: https://www.drugs.com/sfx/donepezil-side-effects.html)

Your first post asked if it were possible that the med may cause psychotic features or affect your mood, and then in your second you said your doctor told you that you will develop psychosis.  I'm just having trouble understanding the cost benefit analysis here.  Improved cognition but increased likelihood for a psychotic break seems like a worrying state of affairs to me.

Share this post


Link to post
Share on other sites

Yes I am always in this struggle to improve cognition but avoiding damaging effects. I am also on Ritalin for the very same reason improved cognition. However, that is luckily so far not interfering with my mental balance. I have given up the idea of modafinil as that truly unbalances me. I have been in a hospital about 4 times. 3 times at home and once in the US where I was attending grad school. My initial psychotic break was due to grad school and not having any kind of funding. I have also been through ECT.

I have noticed that some of the very same things that unbalance me often lead to improved cognition but I am now also beginning to realize that having sanity is worth sacrificing a bit in the way of cognition.

Share this post


Link to post
Share on other sites
21 hours ago, the maze runner said:

I am now also beginning to realize that having sanity is worth sacrificing a bit in the way of cognition.

It's a tough situation to find yourself.  I "get" this more than I'm probably letting on, as I have been nursing a PhD for more years than I care to admit, whilst working in a fulltime post at the same university.  In my present state of mind, trying to maintain some degree of sanity takes first place.  I've not considered, nor has my pdoc suggested, add-on medication to tackle any cognition issues - we're basically just working on trying to keep the pieces together so that I can at least function at a level more or less resembling a responsible adult human being.

I wish you well.  And please be careful.

Edited by MiaB

Share this post


Link to post
Share on other sites

Honestly, unless you have results of testing that you are cognitively impaired it is not worth the risk of taking this med. The proof has to at least be equal to the risk. As humans we are very bad at judging ourselves on most things. Lots of conditions cause cognitive deficits, if this is the case you need to be treat those conditions not cognitive issues in general. You need to know exactingly and specifically how you are impaired. Is it in say spacial reasoning, verbal reasoning, verbal memory, etc. Then you can pick a med that is known to treat that specific deficit.

I have cognitive issues due to concussions, I have had several in the recent past. The neurologist says it will take a year to recover as much as I can on the cognitive front. I don't treat the concussions, at least in terms of preventing them. Walking it back, why do I have concussions ? I have convulsions (tonic/clonic seizures) and tend to be standing when they happen so the first thing that happens is all muscles go limp, I crumple and hit the floor. I am unconscious already so there is nothing I can do to break or control my fall. 90% of the time I hit my head. Hard. I have 35 stitches in my brow line due to these falls. Walking it back further, looking at seizures, why do I have them ? I have idiopathic adult onset epilepsy. idiopathic means no known cause, so that is a dead end. However we know my seizures start as partial seizures and then generalize. The tonic/clonic seizure is a generalized seizure. Instead of taking a med that reduces falls I treat the partial seizure. That is where this chain of events starts. Prevent the partial so I don't generalize and fall. There are anticonvulsive meds that are indicated for partial seizures. 

Why do you have cognitive issues ? There are lots of reasons, such as a learning disability, mental illness, physical illness, sleep apena leading to hypoxia (oxygen starvation) which kills brain cells. If you can prove you have cognitive issues you would need to rule these out, but we know mental illness and specifically psychosis comes with some cognitive issues. So treating the mental illness would be the logical place to start treatment to improve you cognitive issues.

  • Like 2
  • Thanks 1

Share this post


Link to post
Share on other sites

I know why I have this cognitive deficit but I have never been able to convince anyone of it. When my second hospitalization happened I was given 6mg of risperidone per day. That caused me to become a zombie and it destroyed my brain. I believe the effects are there to this very day. It is this thing that I am trying to overcome to this day. I read somewhere that there is something called 'neuroleptic induced deficit syndrome'. I think that is what happened to me.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...